Tennessee, 2020

Damaging Wind in Tennessee, August 6, 2020

August 6, 2020 · NWS MRX · 1 event in 1 county or zone

Downburst winds associated with slow moving showers and thunderstorms that pulsed to severe limits uprooted several trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Downburst winds associated with slow moving showers and thunderstorms that pulsed to severe limits uprooted several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 6, 12:03 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 6, 12:03 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
103 PM EDT Thu Aug 6 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...
Area radar and satellite imagery shows elevated convection across
the plateau in response to a shortwave trough. Although the
boundary layer may temporarily stabilize behind this convection,
visible imagery is already showing an increase in the CU field
across the plateau. RAP forecast soundings show an unstable
airmass developing in response to increasing low level lapse rates
as CAPE values rise into the 2000-3000j/kg range. Warming between
700-500mb will tend to cap and limited mid level lapse rates
today which should keep much of the initial convection weak.
However, similar to yesterday some of this convection will likely
be able to breach the capping inversion. Any of these storms
could become strong to severe with damaging winds the main threat.
Heavy rainfall and localized flash flooding is also a concern
this afternoon with PWs between 1.50-2.00 inches and increasing
warm cloud depths. Only updates this morning was to align PoPs
closer to radar trends and hi-res CAMs.

Diegan

&&

.AVIATION...
18Z TAF DISCUSSION.

Afternoon showers and thunderstorms are currently developing and
moving into the valley. These could impact CHA/TYS/TRI this
afternoon with temporary reductions in CIGS and visb. Overall
expecting VFR conditions to prevail this afternoon and most of the
night. Do expect fog to develop again especially in areas that
receive rainfall this afternoon. Guidance is hitting TYS and TRI
with dense fog and this seems probable. Have persistent MVFR to
IFR conditions tonight. Any fog will quickly scatter out by mid
morning at all sites that do receive fog. VFR conditions expected
toward the latter portions of the TAF period. Winds will remain
light through the period.

Diegan

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  91  69  95  70 /  50  10   0  10  10
Knoxville McGhee Tyson Airport, TN  67  88  67  91  67 /  30  10   0  10  10
Oak Ridge, TN                       67  88  67  91  67 /  20  10   0  10  10
Tri Cities Airport, TN              64  85  63  88  63 /  70  40   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 6, 2:30 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
330 AM EDT Thu Aug 6 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070730-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
330 AM EDT Thu Aug 6 2020 /230 AM CDT Thu Aug 6 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon. A storm or two may become strong to possibly severe
with damaging winds the main threat from any severe storm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 6, 12:24 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
124 PM EDT Thu Aug 6 2020

TNZ068-069-071-061815-
Loudon TN-Knox TN-NW Blount TN-
124 PM EDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...
SOUTHWESTERN KNOX AND NORTHWESTERN BLOUNT COUNTIES UNTIL 215 PM
EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or near Lenoir City, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Knoxville, Maryville, Lenoir City, Alcoa, Farragut, Louisville,
Rockford, Eagleton Village, Friendsville and Bearden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3572 8424 3586 8429 3601 8392 3576 8384
TIME...MOT...LOC 1724Z 248DEG 16KT 3580 8418

Diegan
Special weather statement, Aug 6, 12:30 PM EST, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
1230 PM CDT Thu Aug 6 2020

TNZ081-082-061815-
Sequatchie TN-Bledsoe TN-
1230 PM CDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEQUATCHIE AND
SOUTHWESTERN BLEDSOE COUNTIES UNTIL 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Dunlap, Pikeville, Brayton, Palio, Cagle and Old Cumberland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3564 8521 3546 8513 3545 8515 3545 8517
      3544 8518 3538 8543 3551 8548
TIME...MOT...LOC 1730Z 253DEG 11KT 3547 8538

Diegan
Special weather statement, Aug 6, 12:33 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
133 PM EDT Thu Aug 6 2020

NCZ060-061-061815-
Clay NC-Cherokee NC-
133 PM EDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEROKEE AND
WESTERN CLAY COUNTIES UNTIL 215 PM EDT...

At 133 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blairsville, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murphy, Hayesville, Brasstown and Culberson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 8417 3520 8387 3499 8374 3498 8375
TIME...MOT...LOC 1733Z 246DEG 16KT 3496 8403

Diegan
Special weather statement, Aug 6, 12:37 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
137 PM EDT Thu Aug 6 2020

VAZ001-002-005-061815-
Scott VA-Wise VA-Lee VA-
137 PM EDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE...CENTRAL SCOTT
AND SOUTHWESTERN WISE COUNTIES AND THE SOUTHWESTERN CITY OF NORTON
UNTIL 215 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Big Stone Gap, or 14 miles southwest of Norton, moving northeast at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Norton, Big Stone Gap, Appalachia, Duffield, Jasper, Fort Blackmore
and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3668 8286 3681 8297 3698 8266 3676 8250
TIME...MOT...LOC 1737Z 242DEG 17KT 3678 8281

Diegan
Special weather statement, Aug 6, 1:22 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
222 PM EDT Thu Aug 6 2020

VAZ006-061900-
Russell VA-
222 PM EDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
300 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raven, or 8 miles west of Richlands, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Honaker and Dye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3711 8189 3704 8182 3700 8180 3702 8203
      3705 8204 3707 8202 3709 8202 3712 8201
      3713 8199 3712 8197 3713 8196 3713 8193
      3714 8190
TIME...MOT...LOC 1822Z 267DEG 24KT 3710 8195

Diegan

The radar

The Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 6, 1:30 PM EST
Where
Hamilton County, 0.69 mi N of Georgetown
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.290, -84.950

Large trees were uprooted. Damage to outbuildings and roof damage occurred to structures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902953.